Delaware, 2005

Winter Storm and Winter Weather in Delaware, January 29 to 30, 2005

January 29 to 30, 2005 · NWS PHI · 4 events in 3 counties and zones

A low pressure system that formed in the Gulf of Mexico spread snow across New Castle County and a heavier combination of snow, sleet and freezing rain across Kent and Sussex Counties. Accumulations averaged around two to three inches in New Castle County and two inches or less in Kent and Sussex Counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low pressure system that formed in the Gulf of Mexico spread snow across New Castle County and a heavier combination of snow, sleet and freezing rain across Kent and Sussex Counties. Accumulations averaged around two to three inches in New Castle County and two inches or less in Kent and Sussex Counties. But in addition to the snow, Kent and Sussex counties also received some sleet and up to one-half an inch of ice that accrued onto exposed surfaces. Travel on untreated roads was very dangerous. Numerous accidents occurred including one fatal accident near Selbyville (Sussex County). Precipitation started as snow across the entire state during the evening of the 29th. The snow changed to sleet and freezing rain during the late evening in Sussex County. By midnight EST on the 30th, precipitation was falling as mainly freezing rain in interior Sussex County. Along the immediate coast, temperatures rose to the freezing mark and precipitation transitioned from freezing rain to plain rain. Precipitation changed to snow during the afternoon of the 30th before it ended. In Kent County, precipitation mixed with sleet and freezing rain around Midnight EST on the 30th. Mixed precipitation continued (mainly freezing rain in the southern part of the county) into the morning of the 30th. Precipitation then changed back to snow in the county by Noon EST and ended as snow during the afternoon. Precipitation fell as mainly snow throughout the event in New Castle County. The snow ended around Noon EST on the 30th. During the event, there were about 70 minor accidents in Sussex County and 20 accidents in Kent County. On the 31st, traveling was still hazardous in Sussex County and there were 30 additional accidents. An 85-year-old man died when he lost control of his station wagon on West Line Road (near Selbyville), slid across the snow covered westbound lane, left the road, struck a ditch embankment which helped flip the vehicle onto its roof. The vehicle then slid into a drainage ditch and became submerged. An 83-year-old Sussex County man was seriously injured after his vehicle slid off the road after driving onto a patch of ice and struck a fence and tree. The icy road conditions caused many Sussex County school districts to close on Monday the 31st; the ones that were open had delayed openings. Specific snow accumulations included 2.8 inches at the New Castle County Airport, 2.3 inches in Bear (New Castle County), 2.0 inches in Bowers Beach and Dover (Kent County) and 1.5 inches in Lewes (Sussex County). Specific ice accretions included 0.5 inches in Milton (Sussex County) and 0.25 inches in Selbyville (Sussex County) and Milford (Kent County). The low pressure system that caused the wintry weather formed in the northern Gulf of Mexico on the morning of the 29th. It move northeast and during the early evening of the 29th, it was located near the Florida Panhandle. Meanwhile a second low pressure system was forming along the South Carolina coast and at 1 a.m. EST on the 30th, it was located near Charleston. This low became the primary low pressure system and moved northeast to near Wilmington, North Carolina at 7 a.m. EST on the 30th. It moved northeast along coastal North Carolina and exited the state near Elizabeth City during the afternoon of the 30th. From there the low pressure system moved eastnortheast into the Atlantic Ocean. This eastward jog prevented heavier precipitation from moving farther north into Delaware.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 29, 3:20 PM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Jan 29, 3:20 PM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 PM EST SAT JAN 29 2005

.OVERVIEW...SOUTHERN AREAS RECEIVED 1-4 INCHES FROM JAN 22-23
SNOWFALL AND WILL SEE THE HIGHEST AMOUNTS OVERNIGHT AND SUNDAY
MORNING BUT AMOUNTS TRIMMED BACK FROM EARLIER ESTIMATES. SNOW TO
FALL ACROSS ENTIRE CFA WITH LESSER AMOUNTS THE FARTHER NORTH YOU GO.
JAN HAS DONE A COMPLETE 180 TEMPERATURE-WISE. THROUGH THE FIRST
14-15 DAYS AVERAGING AROUND 11-12 DEGREES ABOVE NORMAL. AS OF TODAY
THE MONTH IS NOW BELOW NORMAL. AND THE SNOWIEST MONTH IS YET TO COME.
LOOKING AT THE MODELS TDAY WE STAY ON THE COOL SIDE THROUGH THE
FIFTH, WARM UP SLIGHTLY THROUGH THE 7TH THEN A LARGE POOL OF ARCTIC
AIR DIGS INTO CENTRAL PLAINS. MAYBE JUST IN TIME FOR THE ANNIV OF
THE FEB 7-8, 78 STORM.

(CORRECTION TO ADD OTHER ZONES TO WWA)

.SHORT TERM(TONIGHT THROUGH MONDAY)...
CLOUDS ROLLING IN FROM THE SW AND WILL CONTINUE TO OVERSPSREAD THE
REGION TONIGHT. DRIER AIR IN THE LOWER LEVELS. OVERALL PROBLEMS FOR
THE NEXT 6 DAYS WILL BE IN THE NEXT 8-13 HOURS. QPF AMNTS HAVE BEEN
LESS THIS RUN BUT ENOUGH TO GENERATE A WWA FOR SRN AREAS AS PCPN
MOVES IN AFTER MIDNIGHT. SOUNDINGS SUGGEST ALL SNOW EXCEPT FOR A
BRIEF PERIOD OF FREEZING TYPE IN THE MORNING DOWN SOUTH BEFORE COLD
AIR AND NRLY WINDS LOWER TEMPERATURES THROUGHOUT THE COLUMN. AIRMASS
MOISTENS UP WITH DEW POINTS RISING INTO THE MID AND UPPER 20S WHICH
WILL GIVE US A WET SNOW EVENT UP TO PHL AND DRIER TEXT FARTHER N.
AREAS N AND OUTSIDE OF ADVISORY LIKELY TO SEE A DUSTING TO AN INCH
BEFORE ENDING ON SUNDAY. ADVISORY IN PLACE FOR AREAS LIKELY TO
EXPERIENCE AN OCEAN/BAY EFFECT ADDING A LITTLE MORE MOISTURE TO THE
SYSTEM. A GOOD PART OF THE DEL BAY HAS ICE ON ALL SHORE AND SOME
DISTANCE INTO THE CENTER OF THE BAY.

.LONG TERM(MONDAY NIGHT THROUGH SATURDAY)...
AS MENTIONED ABV SHOULD BE A QUIET WEATHER PERIOD. THERE WILL BE A
SH/W SPINNING AWAY FROM THE FRONT RANGE OF THE ROCKIES LATE TUESDAY
WHICH TRIES TO HOLD TOGETHER MOVING INTO THE OHIO VALLEY AS STRONGER
SH/W WAVE DIGS SE FROM NRN MINN WED MORNING. THE TWO MOVE IN TANDEM
TOWARD THE E COAST LATE THURSDAY WITH MAY BRING A PERIOD OF CLOUDS
AND LIGHT PCPN BUT HAVE OPTED TO KEEP OUT OF THE EXTENDED PART OF
FCST FOR NOW BUT BRISK NW FLOW WILL FOLLOW ON SAT.

.AVIATION...
THE 12Z MODELS ARE CONSISTENT IN THAT THEY DEPICT THE MODERATELY
POTENT SHORT-WAVE DIGGING A BIT INTO THE CENTRAL MID ATLANTIC
COASTAL REGION THROUGH 18Z SUNDAY. HOWEVER, THE GFS SEEMS A BIT LESS
ENTHUSIASTIC THAN THE ETA, AS WELL AS WHEN COMPARED WITH PREVIOUS
RUNS. IT APPEARS THAT THERE WILL BE A RATHER SHARP CUTOFF TO THE
PRECIPITATION AS SHOWN BY THE OMEGA FIELD, THROUGH OUR SOUTHERN TAF
SITES, MEANING ACY AND MIV. SO, WENT A LITTLE HARDER WITH MVFR
CONDITIONS AFTER 06Z AND ESPECIALLY AFTER 10Z. FURTHER NORTH,
OCCASIONAL MVFR WITH LOWER CEILINGS AND VISIBILITIES IN SNOW, AND
GENERALLY VFR FOR ABE AND RDG. CONDITIONS SHOULD IMPROVE AROUND OR
JUST AFTER THE VALID PERIOD OF THE TAFS, ESPECIALLY NORTH OF ACY AND
MIV.

&&

.MARINE...
SEAS WERE SUBSIDING BELOW SMALL CRAFT LEVELS AT MIDDAY, AND SHOULD
REMAIN JUST BELOW 5 FT OR SO UNTIL THE WINDS INCREASE AGAIN BEHIND
THE INTENSIFYING MID ATLANTIC LOW SUNDAY AFTERNOON AND INTO SUNDAY
NIGHT, SO WE WILL CONTINUE THE HEADLINE THAT A SMALL CRAFT ADVISORY
MAY BE NEEDED BEGINNING SUNDAY AFTERNOON.

TIDAL ANOMALIES INCREASE TO ABOUT 1.5 FEET BY 12Z MONDAY, BUT IT
APPEARS THAT WE WILL BE BELOW ANY TYPE OF MINOR TIDAL FLOODING
PROBLEMS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
.PA...NONE.
.NJ...WINTER WEATHER ADVISORY NJZ016-021>024.
.DE...WINTER WEATHER ADVISORY DEZ001>004.
.MD...WINTER WEATHER ADVISORY MDZ008-012-015-019-020.
.MARINE.NONE BUT SCA MAY BE NEEDED LATER SUNDAY

OVERVIEW/SHORT TERM/LONG TERM/...EBERWINE
AVIATION/MARINE...

(CORRECTION FOR ADDING OTHER ZONES TO WINTER WEATHER ADVISORY)
Hazardous weather outlook, Jan 29, 4:56 AM EST, 16 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
456 AM EST SAT JAN 29 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-301100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
456 AM EST SAT JAN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A WINTER STORM WATCH IS IN EFFECT FOR LATE TONIGHT AND SUNDAY FOR
SOUTHERN PARTS OF THE DELMARVA. LIGHTER SNOW IS EXPECTED TO FALL
FARTHER NORTH LATE TONIGHT AND SUNDAY. FOR THE REST OF THE OUTLOOK
PERIOD NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER INFORMATION ABOUT ACCUMULATIIONS MAY BE NEEDED ON SUNDAY.

TFG

In the hours before

Special weather statement, Jan 29, 3:44 PM EST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
344 PM EST SAT JAN 29 2005

NJZ009-010-012>015-017>020-026-027-PAZ067>071-301100-
BUCKS PA-CAMDEN NJ-CHESTER PA-COASTAL OCEAN NJ-DELAWARE PA-
EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-MERCER NJ-
MIDDLESEX NJ-MONTGOMERY PA-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-
PHILADELPHIA PA-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-
WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...CAMDEN...NEW BRUNSWICK...PERTH AMBOY...
PHILADELPHIA AND TRENTON
344 PM EST SAT JAN 29 2005

...A LIGHT ACCUMULATION OF SNOW IS EXPECTED OVERNIGHT INTO SUNDAY
MORNING...

DEVELOPING LOW PRESSURE MOVING OUT OF THE GULF OF MEXICO WILL MOVE
OFF THE SOUTH CAROLINA COAST TONIGHT AND THEN HEAD OUT TO SEA ON
SUNDAY.  THE LOW IS FORECAST TO BRING AN INCH OR LESS OF SNOW TO
SOUTHEASTERN PENNSYLVANIA AND CENTRAL AND SOME OF SOUTHERN NEW
JERSEY, INCLUDING THE PHILADELPHIA METROPOLITAN AREA.

DRIVING MAY BECOME DIFFICULT OVERNIGHT INTO SUNDAY, AND PEOPLE WHO
NEED TO TRAVEL AROUND THE AREA SHOULD ALLOW EXTRA TIME.
STAY TUNED TO NOAA WEATHER RADIO, THE VOICE OF THE NATIONAL WEATHER
SERVICE, OR LOCAL MEDIA OUTLETS FOR UPDATES ON THIS SYSTEM.

THE LATEST WEATHER INFORMAION IS AVAILABLE ON OUR WED SITE AT:
WWW.WEATHER.GOV/ER/PHI

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Delaware Beaches

When
January 29, 9:00 PM EST to January 30, 12:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, New Castle

When
January 29, 9:00 PM EST to January 30, 5:00 PM EST
Where
New Castle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Winter Storm, Kent

When
January 29, 9:00 PM EST to January 30, 4:00 PM EST
Where
Kent forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Winter Storm, New Castle

When
January 29, 9:00 PM EST to January 30, 5:00 PM EST
Where
New Castle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434599, 5434600, 5434601, 5434602.